Wisconsin, 2022

Funnel Cloud in Wisconsin, June 11, 2022

June 11, 2022 · NWS ARX · 1 event in 1 county or zone

Scattered showers and storms moved across portions of western Wisconsin during the evening of June 11th. One of these storms produced a funnel cloud that was sighted southeast of St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered showers and storms moved across portions of western Wisconsin during the evening of June 11th. One of these storms produced a funnel cloud that was sighted southeast of St. Joseph (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 5:45 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 11, 5:45 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
645 PM CDT Sat Jun 11 2022

.DISCUSSION...(This evening through Saturday)
Issued at 233 PM CDT Sat Jun 11 2022

Key Messages:

 - Some fog possible tonight

 - Thunderstorm complex possible Monday morning, strong to
   severe?

 - Sharp warmup (hot/humid) heading into Tuesday

 - Additional thunderstorm chances Tue night thru Wed night,
   strong to severe?

Latest water vapor satellite imagery shows upper level ridge over
the Rocky Mountains and northwest flow aloft over the Upper Great
Lakes Region. An impulse over western Wisconsin embedded in the
northwest flow aloft/moving along weak surface warm front is
producing scattered showers and isolated storms across western
Wisconsin/northeast Iowa per latest mosaic radar.

TONIGHT INTO SUNDAY:

Subsidence behind impulse will allow for diminishing
scattered/isolated convection this evening into tonight. Latest
11.12z GFS/NAM/RAP show low level moisture trapped under an
inversion tonight along/north of surface warm front over eastern
Iowa. The deterministic models suggest low level stratus deck to
form and have potential for fog development in parts of the forecast
area after 06z Sunday. Forecast area should remain cloudy through
the overnight.

Another impulse will track along surface warm front Sunday morning.
However...the 11.12z deterministic models suggest weaker moisture
convergence/forcing in association with impulse and the latest hi-
resolution models indicate isolated showers over the southern half
of the forecast area. Will continue with small chances of showers or
a storm or two Sunday morning. Then...upper level/surface ridge
begins to build into the forecast area Sunday afternoon and allow
for mainly dry weather. High temperatures will be mainly in the 70s.

THUNDERSTORM POTENTIAL HEADING INTO MONDAY:

Shortwave energy crossing the Northern Rockies on Sunday will likely
initiate a complex of thunderstorms over the Northern Plains Sunday
evening. This complex of storms will encounter a pool of 60-70F
dewpoints and muggy nighttime temperatures as it crosses the Dakotas
into southern Minnesota. RAP shows a sharp MUCAPE gradient in the
vicinity of a warm front stretching from near the ND/SD border into
southwest MN/north-central IA. Steep mid-level lapse rates
contributing to the impressive instability along and south of the
front will help sustain updrafts, along with a modest low level jet.
Convection will be elevated with the MCS likely riding the
instability gradient. Despite the elevated nature, far southwestern
counties may have sufficient DCAPE to support a threat for gusty
winds, along with some hail potential. Heavy rainfall is a
possibility in the very moist environment (PWATs locally 2+") with
favorable warm cloud depths. But the system will be progressive,
mitigating any flood threat. Convective allowing models have some
differences in storm timing/location/intensity, but they do show
general agreement for an MCS to roll somewhere through the area
roughly between 6AM to noon. Expect to see continued fluctuation in
potential outcomes as the CAMs try to pin down other preceding
rounds of convection upstream through Sunday.

HEAT CONCERNS MONDAY INTO TUESDAY:

Biggest weather story as the work week unfolds will be building heat
and humidity as upper ridging amplifies over the Southeast. A
developing longwave trough / upper low over the western CONUS will
contribute to this amplification, while enhancing heat and moisture
return northward through the Mississippi Valley. NAEFS and ECMWF
show the core of the 500mb ridge exceeding all climatology over the
Tennessee Valley late Monday into Tuesday. Locally, upper ridging
will not be near as extreme but approaches 2 standard deviations
above the mean for mid-June. 850-700mb temps present a more
impressive signal locally, approaching +3 standard deviations with
percentiles exceeding all climatology Monday into Tuesday. 925mb
temps are progged to be around 30C.

So, strong indications in guidance for a strong warmup heading into
Tuesday, though it's still a bit early to pinpoint how deeply we
will mix. Most of the area is likely to climb well into the 90s
(which is well supported by EPS ensemble). Indications are for a
good amount of sunshine and a favorable south to southwest breeze to
add to the warming cause behind a passing warm front. The whole
setup described above fits the conceptual model pretty well for
local office climatological studies of setups for potential record
heat. Therefore, wouldn't rule out some locations possibly flirting
with upper 90s. On the other hand, soil moisture isn't particularly
lacking, which could slow the rate of warming a bit. Humidity will
be on the increase Monday into Tuesday with dewpoints approaching
70, so heat indices are likely to range from 95-105. Seems likely at
least parts of the area may need an eventual head advisory. The good
news is the worst of the heat/humidity will be short-lived as the
ridge quickly departs by Wednesday.

ADDITIONAL SHOWER/STORM CHANCES TUE NIGHT - WED NIGHT:

While the occluding upper/surface lows rotate into the Canadian
Prairies Tuesday night, a trailing cold front from northern MN will
begin to cross the forecast area heading into Wednesday. Another
wave of low pressure will zip northward along the front on
Wednesday. Southwest flow will direct favorable moisture transport
into the area out of the front with another day of strong
instability. Deep layer shear along the front looks to be adequate
for organized convection Wednesday afternoon-evening, so will have
to monitor the evolving severe potential over the next few days.

Once the cold front exits by Thursday, an expansive surface high
will build into the region to close out the week with quieter
and slightly cooler (near-normal), less humid weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 644 PM CDT Sat Jun 11 2022

Main concern for the TAF period is low ceilings/fog settling in at
both sites for a couple hours in the early morning. VFR
conditions will deteriorate to MVFR/IFR by the early morning. KLSE
could have IFR ceilings, especially around dawn, but due to lower
confidence did not include in the TAF. Will need to watch for
potential LIFR ceilings at KRST with the fog. Fog will also cause
visibilities to decrease. Otherwise, winds should remain under 10
kts through the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ/Kurz
AVIATION...Dahl
Hazardous weather outlook, Jun 11, 3:03 AM CST, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 AM CDT Sat Jun 11 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 AM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of showers and thunderstorms through early
evening. A couple storms may be strong with hail and gusty winds
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic storm chances into next week. It is too
early to determine the severe weather potential.

Hot and humid air will arrive Tuesday. Heat index values of 95 to
105 are expected across parts of southeast Minnesota, western
Wisconsin, and northeast Iowa Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not anticipated through tonight.

Zapotocny

In the hours before

Local storm report, Jun 11, 2:14 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT SAT JUN 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HEAVY RAIN       EASTMAN                 43.16N 91.02W
06/11/2022  M0.25 INCH       CRAWFORD           WI   PUBLIC

&&

EAD

The radar

The La Crosse radar (KARX), 19 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Crosse

When
June 11, 6:09 PM CST
Where
La Crosse County, 2.76 mi S of Newburg Corners
Reported by
Public
Coordinates
43.740, -90.980

A funnel cloud was sighted southeast of St. Joseph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033672.